U.S. doctors online nowAsk doctors free
A 30-year-old member asked:

Can laxative abuse or over use of laxative cause colitis.?

2 doctor answers9 doctors weighed in
Dr. Joshua Katz
Colon and Rectal Surgery 29 years experience
Not really: Laxative use should be directed by your doctor. Needing laxatives for more than two days should prompt a visit to your doctor.
Dr. Addagada Rao
General Surgery 57 years experience
Yes: Why laxatives have to be abused, first cause of the constipation is to be determined by your physician , by exam and tests including colonoscopy for malignancy , anorectal motility studies.Some laxatives that stimulate the colon like seneca etc by constant stimulation colonic mucosa will be damaged permanently and may result colitis.

Related questions

A 42-year-old female asked:
1 doctor answer1 doctor weighed in
A 33-year-old member asked:
1 doctor answer1 doctor weighed in
A 31-year-old member asked:
1 doctor answer2 doctors weighed in
A 39-year-old female asked:
1 doctor answer2 doctors weighed in
Last updated Aug 2, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.